Economic Theory

, Volume 42, Issue 2, pp 317–354 | Cite as

Hedonic price equilibria, stable matching, and optimal transport: equivalence, topology, and uniqueness

  • Pierre-André ChiapporiEmail author
  • Robert J. McCann
  • Lars P. Nesheim


Hedonic pricing with quasi-linear preferences is shown to be equivalent to stable matching with transferable utilities and a participation constraint, and to an optimal transportation (Monge–Kantorovich) linear programming problem. Optimal assignments in the latter correspond to stable matchings, and to hedonic equilibria. These assignments are shown to exist in great generality; their marginal indirect payoffs with respect to agent type are shown to be unique whenever direct payoffs vary smoothly with type. Under a generalized Spence-Mirrlees condition (also known as a twist condition) the assignments are shown to be unique and to be pure, meaning the matching is one-to-one outside a negligible set. For smooth problems set on compact, connected type spaces such as the circle, there is a topological obstruction to purity, but we give a weaker condition still guaranteeing uniqueness of the stable match.


Hedonic price equilibrium Matching Optimal transportation Spence-Mirrlees condition Monge–Kantorovich Twist condition 

JEL Classification

C62 C78 D50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ahmad, N.: The geometry of shape recognition via a Monge–Kantorovich optimal transport problem. PhD thesis, Brown University (2004)Google Scholar
  2. Ahmad, N., Kim, H.K., McCann, R.J.: External doubly stochastic measures and optimal transportation (2009). Preprint at
  3. Anderson E.J., Nash P.: Linear Programming in Infinite-Dimensional Spaces. Wiley, Chichester (1987)Google Scholar
  4. Brenier Y.: The dual least action problem for an ideal, incompressible fluid. Arch Ration Mech Anal 122, 323–351 (1993)CrossRefGoogle Scholar
  5. Caffarelli, L.A., McCann, R.J.: Free boundaries in optimal transport and Monge-Ampère obstacle problems. Ann Math (2) to appear (2009)Google Scholar
  6. Carlier G.: Duality and existence for a class of mass transportation problems and economic applications. Adv Math Econ 5, 1–21 (2003)Google Scholar
  7. Carlier, G., Ekeland, I.: Matching for teams. Econ Theory, this volume (2009)Google Scholar
  8. Dudley R.M.: Real Analysis and Probability. Revised reprint of the 1989 original. Cambridge University Press, Cambridge (2002)Google Scholar
  9. Ekeland I.: An optimal matching problem. Control Optim Calc Var 11(1), 57–71 (2005)CrossRefGoogle Scholar
  10. Ekeland, I.: Existence, uniqueness and efficiency of equilibrium in hedonic markets with multidimensional types. Econ Theory, this volume (2009)Google Scholar
  11. Gangbo, W.: (1995) Habilitation thesis. Université de MetzGoogle Scholar
  12. Gangbo W., McCann R.J.: The geometry of optimal transportation. Acta Math 177, 113–161 (1996)CrossRefGoogle Scholar
  13. Gangbo W., McCann R.J.: Shape recognition via Wasserstein distance. Q Appl Math 58, 705–737 (2000)Google Scholar
  14. Gangbo W., Świȩch A.: Optimal maps for the multidimensional Monge–Kantorovich problem. Commun Pure Appl Math 51, 23–45 (1998)CrossRefGoogle Scholar
  15. Gretsky N.E., Ostroy J.M., Zame W.R.: The nonatomic assignment model. Econ Theory 2, 103–127 (1992)CrossRefGoogle Scholar
  16. Gretsky N.E., Ostroy J.M., Zame W.R.: Perfect competition in the continuous assignment model. J Econ Theory 88, 60–118 (1999)CrossRefGoogle Scholar
  17. Heckman, J.J., Matzkin, R., Nesheim, L.P.: Nonparametric estimation of nonadditive hedonic models. CEMMAP Working Paper CWP03/05 (2005)Google Scholar
  18. Hestir K., Williams S.C.: Supports of doubly stochastic measures. Bernoulli 1, 217–243 (1995)CrossRefGoogle Scholar
  19. Hildenbrand W.: Core and Equilibria of a Large Economy. Princeton University Press, Princeton (1974)Google Scholar
  20. Kantorovich L.: On the translocation of masses. CR (Doklady) Acad Sci URSS (NS) 37, 199–201 (1942)Google Scholar
  21. Kellerer H.G.: Duality theorems for marginal problems. Z Wahrsch Verw Gebiete 67, 399–432 (1984)CrossRefGoogle Scholar
  22. Kim, Y.-H., McCann, R.J.: Continuity, curvature, and the general covariance of optimal transportation. J Eur Math Soc (JEMS), to appear (2009)Google Scholar
  23. Ma X.-N., Trudinger N., Wang X.-J.: Regularity of potential functions of the optimal transportation problem. Arch Ration Mech Anal 177, 151–183 (2005)CrossRefGoogle Scholar
  24. McCann R.J.: Existence and uniqueness of monotone measure-preserving maps. Duke Math J 80, 309–323 (1995)CrossRefGoogle Scholar
  25. McCann R.J.: Exact solutions to the transportation problem on the line. R Soc Lond Proc Ser A Math Phys Eng Sci 455, 1341–1380 (1999)CrossRefGoogle Scholar
  26. Monge, G.: Mémoire sur la théorie des déblais et de remblais. Histoire de l’ Académie Royale des Sciences de Paris, avec les Mémoires de Mathématique et de Physique pour la même année, pp. 666–704 (1781)Google Scholar
  27. Nürnberger G.: Approximation by Spline Functions. Springer, Berlin (1980)Google Scholar
  28. Plakhov A.Yu.: Exact solutions of the one-dimensional Monge–Kantorovich problem (Russian). Mat Sb 195, 57–74 (2004)Google Scholar
  29. Rachev S.T., Rüschendorf L.: Mass Transportation Problems. Probability Applications. Springer, New York (1998)Google Scholar
  30. Roth A., Sotomayor M.: Two-sided Matching: A study in Game-theoretic Modeling and Analysis. Econometric Society Monograph Series. Cambridge University Press, Cambridge (1990)Google Scholar
  31. Shapley L.S., Shubik M.: The assignment game I: The core. Int J Game Theory 1, 111–130 (1972)CrossRefGoogle Scholar
  32. Smith C, Knott M: On Hoeffding-Fréchet bounds and cyclic monotone relations. J Multivar Anal 40, 328–334 (1992)CrossRefGoogle Scholar
  33. Tinbergen J.: On the theory of income distribution. Weltwirtschaftliches Archiv 77, 155–173 (1956)Google Scholar
  34. Uckelmann L.: Optimal couplings between onedimensional distributions. In: Beneš, V., Štěpán, J. (eds) Distributions with Given Marginals and Moment Problems, pp. 261–273. Kluwer Academic Publishers, Dordrecht (1997)Google Scholar
  35. Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence (2003)Google Scholar
  36. Villani, C.: Cours d’Intégration et Analyse de Fourier (2006). Preprint at
  37. Villani C.: Optimal transport. Old and new. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences), vol. 338. Springer, Berlin (2009)Google Scholar
  38. von Neumann, J.: A certain zero-sum two-person game equivalent to the optimal assignment problem. In: Contributions to the Theory of Games, vol. 2, pp. 5–12. Princeton University Press, Princeton (1953)Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Pierre-André Chiappori
    • 1
    Email author
  • Robert J. McCann
    • 2
  • Lars P. Nesheim
    • 3
    • 4
  1. 1.Department of EconomicsColumbia UniversityNew YorkUSA
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada
  3. 3.Centre for Microdata Methods and Practice (CEMMAP)University College LondonLondonUK
  4. 4.Centre for Microdata Methods and Practice (CEMMAP)Institute for Fiscal StudiesLondonUK

Personalised recommendations